Clinical relevance of and risk factors associated with medication administration time errors
SourceAmerican Journal of Health-System Pharmacy, 70, 12, (2013), pp. 1052-1056
Article / Letter to editor
Display more detailsDisplay less details
American Journal of Health-System Pharmacy
SubjectNCEBP 10: Human Movement & Fatigue; NCEBP 2: Evaluation of complex medical interventions
PURPOSE: The clinical relevance of and risk factors associated with errors related to medication administration time were studied. METHODS: In this explorative study, 66 medication administration rounds were studied on two wards (surgery and neurology) of a hospital. Data on medication errors were collected using the blister collection method. The emptied packaging material of medication was collected after each round and compared with each patient's medication orders. Administration time errors were defined as medication administration (actual intake) occurring more than one hour before or after the prescribed time. Generalized estimating equations analysis was performed to study the correlation between medication administration errors and risk factors. RESULTS: Data from 129 patients were included in the study. Among these 129 patients, 2874 opportunities for error were recorded. The majority of opportunities for error occurred during the 7 a.m. round. Within the 2874 opportunities for errors, 10 administration time errors occurred for medications that might interact with food or another medication. Time of administration (noon and 3 p.m.), route of administration (injection or infusion), and frequency of administration (if necessary) had significant protective effects against the occurrence of administration time errors. The rectal route of administration was associated with a significant increase in the frequency of administration time errors compared with the oral route. A clinically relevant administration time error occurred in 2 cases (0.07%). CONCLUSION: Analysis of medication administration rounds found time errors to be the most common medication error.
Upload full text